Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 12, 2021Johnson County, Marion County, Shelby County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 12, 2021, 11:23 PM EDT for Johnson County, Marion County, Shelby County, Indiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 11:23 PM EDT (03:23 UTC)
Expired
Jun 13, 2021, 12:00 AM EDT
In force
37 min
Issued by
NWS Indianapolis, IN

Counties Johnson County, IN, Marion County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 49 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WWUS83 KIND 130323
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
1123 PM EDT Sat Jun 12 2021

INZ047-048-055-056-063-064-130400-
Johnson-Brown-Bartholomew-Shelby-Hancock-Marion-
1123 PM EDT Sat Jun 12 2021

...STRONG THUNDERSTORMS WILL AFFECT SHELBY...SOUTHWESTERN HANCOCK... 
JOHNSON...NORTHEASTERN BROWN...NORTHERN BARTHOLOMEW AND SOUTHEASTERN 
MARION COUNTIES...

At 1121 PM EDT, a cluster of strong thunderstorms was located from 
Indianapolis south-southeast to near Franklin and west of 
Shelbyville, moving south at 25 mph.

Locations impacted include...
Indianapolis, Columbus, Shelbyville, Greenwood, Lawrence, Franklin,
Beech Grove, Speedway, Southport, New Whiteland, Cumberland,
Edinburgh, Whiteland, Bargersville, Hope, New Palestine, Flat Rock,
Warren Park, Princes Lakes and Geneva.

This includes the following highways...
 Interstate 65 between mile markers 71 and 114.
 Interstate 70 between mile markers 77 and 97.
 Interstate 74 between mile markers 93 and 117.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3935 8568 3933 8568 3919 8610 3978 8624
      3988 8591 3937 8563 3935 8563
TIME...MOT...LOC 0321Z 346DEG 22KT 3952 8601 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 10:01 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 12, 10:01 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1001 PM EDT Sat Jun 12 2021

.Forecast Update...
Issued at 1001 PM EDT Sat Jun 12 2021

Slight cooling in the boundary layer as we approached sunset has
allowed a more favorable airmass for convection this evening and the
result has been pockets of storms dropping south. Majority of the
storms have been subsevere but a persistent area of storms to the
northeast of Indy has produced wind damage and hail. This cluster
continues to drop southeast as of 02Z.

Expect convection to gradually weaken over the next 1-2 hours as
instability diminishes...with much of the forecast area likely to be
free of rain by 06Z at the latest. The rest of the night will see
skies clear as a drier airmass advects into the region from the
northwest. May see some patchy fog towards daybreak...especially in
areas where rain fell today.

Zone and grid updates out.

&&

.Short Term...(This evening through Sunday night)
Issued at 320 PM EDT Sat Jun 12 2021

MARGINAL RISK OF DAMAGING WINDS LATE TODAY...UNSEASONABLE HEAT
THROUGH THIS WEEKEND

Central Indiana will continue to see hot summertime this weekend...
amid a zonal-like upper-level northwest flow as the predominant
upper ridge builds across the central/western US.  A subtle mid-
level wave sliding through the eastern extent of the ridge will work
with the hot and somewhat humid air mass providing 1000-2000 J/kg
MLCAPE to promote scattered convective showers late today/early this
evening. Isolated thunderstorms are possible, especially along
northern/western zones where instability will be greatest. Isolated
strong to possibly marginally severe winds are possible, as current
DCAPE values range from 800 west of Indianapolis to 1400 J/kg over
far eastern counties.  Low shear and most recent guidance's slightly
downward trend in convection suggest more isolated than scattered
activity...yet made only small changes to POPs since earlier
today, given PWATs to increase to locally 2.00" amid H700 RH of
70-80% early this evening. Expect greatest coverage in the 22-00z
time frame, with at least isolated showers lingering further into
the evening while slowly sliding to the east/southeast. Localized
rainfall heavy enough to cause brief ponding in low-lying areas is
possible given storm motion of 10-15 kts at best. Very low chances
of any flash flooding with 3-hr guidance in the 3-4" range.

For locations dodging the isolated/scattered convection,
unseasonable heat will continue into this evening, with low to
mid 90s continuing across the region...with temps possibly
topping out near 95-100 along the Wabash valley. A weak boundary,
that will help to initiate convection today...will pass south
through the region tonight. The subsequent northerly winds will be
light, and skies mainly clear for the remainder of the period,
allowing for another very warm to hot day Sunday...however
humidity will be noticeably lower as dewpoints finally nudge below
60F for the first time in several days. Temperatures will drop to
near 70F tonight...rebound to upper 80s to near 90F Sunday...and
reach a much more seasonable 60-65F range by early Monday.

&&

.Long Term...(Monday through Saturday)
Issued at 300 PM EDT Sat Jun 12 2021

Monday through Tuesday Night...

The long term will start off dry Monday as an expansive upper ridge
envelopes areas west of the Mississippi River. Meanwhile, eastern
Canada, the eastern Great Lakes and northern Appalachia will be
under the influence of an upper trough. A pair of sharp waves will
dive southeast in the northwest upper flow in between the ridge and
trough and will move across central Indiana Monday night and Tuesday
night. However, a very dry column, northerly winds on the front side
of broad Canadian surface high pressure and low level subsidence
support keeping PoPs out, despite the GFS showing some QPF.

The northerly winds will bring in a much drier and less warm
airmass, with seasonable afternoon temperatures in the upper 70s to
middle 80s by Tuesday and cool overnight lows in the 50s Tuesday
night.

Wednesday through Saturday...

Temperatures will even be slightly cooler Wednesday as surface high
pressure builds in. By Thursday, an upper ridge will be moving
overhead and the surface high will move off to the eastern states.
This will swing the winds back around to the southwest which will
allow temperatures and humidity to be back on the rise and for the
potential for some late week and early weekend showers.

Look for slightly below normal temperatures with highs in the middle
70s to lower 80s Wednesday to heat back up to the lower 80s east to
around 90 degrees northwest by Friday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 649 PM EDT Sat Jun 12 2021

IMPACTS:
-Isolated to scattered showers and thunderstorms through this evening
-Otherwise VFR conditions expected through Sunday evening

DISCUSSION: Isolated to scattered convection continues early this
evening...largely being driven by diurnal heating and available
instability. The best instability remains over the Wabash Valley and
points west which is where the most robust activity has been largely
to this point. Will need to monitor an intensifying cluster of
storms north of KCMI in the near term as a S/SE motion would
potentially bring the storms into the northern Wabash Valley prior
to 00Z. At this point...will maintain VCTS wording at both KHUF and
KLAF with VCSH at KBMG and KIND where the airmass is more unstable.
Once heating is lost...storms should gradually diminish by the end
of the evening.

Moisture will shift southeast of the region by Sunday morning as  a
cold front ushers in a drier airmass. May still see a few afternoon
cu Sunday otherwise the trend will be towards mainly clear skies
with increasing subsidence. Northerly winds on Sunday will be around
10kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Update...Ryan
Short Term...AGM
Long Term...Koch
Aviation...Ryan
Hazardous weather outlook, Jun 12, 4:04 PM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 PM EDT Sat Jun 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-132015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
404 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered showers and thunderstorms expected this
afternoon and evening with highest coverage across western central
Indiana. Marginally severe winds will be the main threat...with
lightning and heavy rainfall leading to very localized flooding also
possible. General storm motion will be from the north at 10-15 mph.

Heat indices will remain in the mid 90s to 103 for much of the
central Indiana through this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jun 12, 10:40 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1040 PM EDT Sat Jun 12 2021

INZ047-048-055-130315-
Johnson-Hancock-Marion-
1040 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HANCOCK...NORTH
CENTRAL JOHNSON AND SOUTHEASTERN MARION COUNTIES...

At 1040 PM EDT, a strong thunderstorm was located over Indianapolis,
moving southeast at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Indianapolis, Greenwood, Lawrence, Franklin, Beech Grove, Southport,
New Whiteland, Cumberland, Whiteland, New Palestine, Warren Park,
Homecroft, Monument Circle, Indiana State Fairgrounds and Broad
Ripple.

This includes the following highways...
 Interstate 65 between mile markers 96 and 116.
 Interstate 70 between mile markers 74 and 92.
 Interstate 74 between mile markers 93 and 100.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3970 8591 3970 8595 3966 8595 3952 8610
      3972 8626 3988 8612 3975 8586
TIME...MOT...LOC 0240Z 307DEG 13KT 3977 8612

Ryan
Local storm report, Jun 12, 11:06 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1106 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             3 SSE WARREN PARK       39.74N 86.03W
06/12/2021  E1.00 INCH       MARION             IN   CO-OP OBSERVER

            HAIL OF VARYING SIZES UP TO 1 INCH NEAR THE
            INTERSECTION OF RAYMOND ST AND FRANKLIN RD.

1050 PM     TSTM WND DMG     UNION CITY              40.20N 84.82W
06/12/2021                   RANDOLPH           IN   LAW ENFORCEMENT

            POWER POLES DOWN.

1049 PM     HAIL             1 SW WARREN PARK        39.77N 86.07W
06/12/2021  U0.50 INCH       MARION             IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1046 PM     FLOOD            2 W WARREN PARK         39.78N 86.09W
06/12/2021                   MARION             IN   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

1045 PM     HAIL             2 E INDIANAPOLIS        39.78N 86.10W
06/12/2021  U1.00 INCH       MARION             IN   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

1042 PM     HAIL             2 W WARREN PARK         39.78N 86.09W
06/12/2021  U0.50 INCH       MARION             IN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

1034 PM     TSTM WND DMG     4 W UNION CITY          40.19N 84.88W
06/12/2021                   RANDOLPH           IN   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Jun 12, 11:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1112 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     2 SW WARREN PARK        39.76N 86.08W
06/12/2021  E60 MPH          MARION             IN   PUBLIC

            ALSO SAW 1 INCH HAIL. RELAYED VIA SOCIAL
            MEDIA.

&&
Local storm report, Jun 12, 11:14 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1114 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND DMG     SHIRLEY                 39.89N 85.58W
06/12/2021                   HANCOCK            IN   PUBLIC

            LARGE LIMB FELL ON VEHICLE.

&&

AW
Local storm report, Jun 12, 11:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1121 PM EDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     NEW PALESTINE           39.72N 85.88W
06/12/2021                   HANCOCK            IN   PUBLIC

            SEVERAL LARGE TREE LIMBS ON ROAD JUST OFF US
            52.

&&

AW
Special weather statement, Jun 12, 11:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1123 PM EDT Sat Jun 12 2021

INZ047-048-055-056-063-064-130400-
Johnson-Brown-Bartholomew-Shelby-Hancock-Marion-
1123 PM EDT Sat Jun 12 2021

...STRONG THUNDERSTORMS WILL AFFECT SHELBY...SOUTHWESTERN HANCOCK...
JOHNSON...NORTHEASTERN BROWN...NORTHERN BARTHOLOMEW AND SOUTHEASTERN
MARION COUNTIES...

At 1121 PM EDT, a cluster of strong thunderstorms was located from
Indianapolis south-southeast to near Franklin and west of
Shelbyville, moving south at 25 mph.

Locations impacted include...
Indianapolis, Columbus, Shelbyville, Greenwood, Lawrence, Franklin,
Beech Grove, Speedway, Southport, New Whiteland, Cumberland,
Edinburgh, Whiteland, Bargersville, Hope, New Palestine, Flat Rock,
Warren Park, Princes Lakes and Geneva.

This includes the following highways...
 Interstate 65 between mile markers 71 and 114.
 Interstate 70 between mile markers 77 and 97.
 Interstate 74 between mile markers 93 and 117.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3935 8568 3933 8568 3919 8610 3978 8624
      3988 8591 3937 8563 3935 8563
TIME...MOT...LOC 0321Z 346DEG 22KT 3952 8601

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:28 PM EDTSpecial Weather StatementINDClinton32 min
Jun 12, 8:41 PM EDTSpecial Weather StatementINDShelby34 min
Jun 12, 8:57 PM EDTSpecial Weather StatementINDMadison33 min
Jun 12, 9:08 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison37 min
Jun 12, 9:23 PM EDTSpecial Weather StatementINDBoone, Montgomery37 min
Jun 12, 9:34 PM EDTSpecial Weather StatementINDHancock, Henry, Randolph26 min
Jun 12, 9:51 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush24 min
Jun 12, 10:15 PM EDTSpecial Weather StatementINDHancock, Henry, Rush, Shelby45 min
Jun 12, 10:16 PM EDTSpecial Weather StatementINDRandolph29 min
Jun 12, 10:27 PM EDTSevere Thunderstorm WarningINDRandolph33 min
Jun 12, 10:32 PM EDTFlash Flood WarningINDRandolph3 hr
Jun 12, 10:40 PM EDTSpecial Weather StatementINDMarion35 min
Jun 12, 10:43 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion32 min
Jun 12, 10:55 PM EDTSevere Thunderstorm WarningINDHancock, Shelby23 min
Jun 12, 11:15 PM EDTFlash Flood WarningINDMarion3 hr
Jun 13, 8:41 AM EDTRiver Flood WarningINDDelaware, Randolph3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.